Thunderstorm Wind, St. Lawrence
- When
- November 6, 6:16 PM EST to 6:20 PM EST
- Where
- St. Lawrence County, Piercefield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.233, -74.567
A strong storm system over the northern Great Lakes region on the morning of November 6th moved northeast into Canada. It reached northern Quebec the late night of November 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A strong storm system over the northern Great Lakes region on the morning of November 6th moved northeast into Canada. It reached northern Quebec the late night of November 6th. The associated cold front moved west to east across the area during the late afternoon and evening of November 6th. Strong thunderstorms developed along and ahead of this front, and a few became severe as they transported strong winds aloft down to the surface. Thunderstorms moved from Piercefield in St Lawrence county into Franklin county across Tupper Lake and Saranac Lake regions with a path of trees and power lines blown down. Some side roads were blocked by downed trees between Piercefield and Tupper Lake. Another cluster of thunderstorms moved across Duane Center with large branches and power lines blown down. Numerous power outages were reported across New York's Franklin county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 6, 2:16 PM EST, 4 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
216 PM EST SUN NOV 6 2005
.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
STG GRT LAKES LOW (989MB) ALG WITH STG NRN QUEBEC SFC HIGH (1034MB)
ACCNTG FOR STG WND FIELD ALOFT. MDLS SHW H8 JET OF 50-60 KTS AHD/ALG
SFC CD FNT. MEANWHILE...INVERSION LVLS REMAIN BLO THESE WNDS FOR THE
MOST PART (ESP VT) THUS NOT MIXING AND WL NEED SOME ASSISTANCE.
THIS ASSISTANCE WL LKLY BE FM CD FNT AND XPCTD SHRA/TSRA ALG CD FNT
WITH ANY CONVECTICE COLUMNS CAPABLE OF CAPTURING AND TRANSLATING
THESE STG WNDS TO SFC. ALBEIT WITH TIME AS HEATING/INSTABILITY IS
LOSS APPROACHING VT...THE THREAT BEGINS TO LESSEN AS WELL. (PLEASE
SEE MORE OF CONVECTIVE THREAT - SWODY1).
CD FROPA ACRS ST LWRNC VLY ARD 00Z...CHMPL VLY ARD 03Z AND INTO NH
BY 06Z. THERE WL BE SOME GUSTINESS AND REFRESHING OF WNDS JUST AFT
FROPA...FOLLOWED BY A 3-4 HR LAG...THEN XPCT A RESURGENCE AND VRY
GOOD MIXING TO TAKE PLACE AS MID-LVL S/W DELIVERS THE BRUNT OF CAA
INTO FA. THESE STG WNDS SHLD CONT IN HWW LOCALES OF NY THRU 12Z
THEN SLWLY DIMINISH BUT WND ADV CRITERIA PSBL THRU MIDDAY IN NRN
VT. IVE NOTICED THAT 50-60KT JET AFT FROPA IS MUCH LWR IN NRN NY
AND BLO INVERSION WHERE ITS CONSIDERABLY HIGHER AND AOA INVERSION
IN VT.
WESTERLY CYCLONIC FLOW WL KEEP MIN CHC OF SHRA IN UPSLOPE REGIONS
THRU MIDDAY MON WITH DOWNSLOPING SS.
A MORE ZONAL FLOW MON NGT BUT STL WNW AND AN EMBEDDED DISTURBANCE
WITH A WEAK SFC TROF AS WELL. THIS WL LKLY MEAN NRN VLY SPRINKLE/
FLURRY AND MTN -SHSN LATE MON NGT/ERLY TUES FOLLOWED BY WEAK RIDGING
AT ALL LVLS LATE TUES-ERLY TUES NGT BFR WAA PTRN FM NXT SYSTEM LATE
TUES NGT/WED.
WELL KEEP HEADLINES INTACT FM MODIFICATIONS WE MADE AT MIDDAY
UPDATE.
&&
.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
DUE TO SHORTER-TERM WX CONCERNS...MADE MINIMAL EDITS TO THIS PORTION
OF THE FCST. CF STILL EXPECTED TO MOVE ACRS THE FA FROM THE WEST ON
WED THRU THU...THEN HI PRESS FOR MUCH OF FRI/SAT...WITH MAYBE
ANOTHER STORM SYS AFFECTING THE FA ON NEXT SUN. ADJUSTED POP/WX/SKY
GRIDS ACCORDINGLY. NO BIG CHANGES TO TEMP GRIDS. LOADED IN THE
LATEST HPC DEWPT/WIND DATA. FEW TWEAKS TO SOME TEMP/WIND GRIDS TO
TRY AND MESH BETTER WITH SURROUNDING WFOS.
&&
.AVIATION...
REMNANTS OF ANY CONVECTION TO MOVE ACRS THE FA FROM THE WEST INTO
TONITE. SFC WINDS EXPECTED TO SHIFT AROUND TO THE S-SW AND PICK UP
IN INTENSITY INTO EARLY TONITE. STRONG WESTERLY SFC FLOW EXPECTED
ACRS THE FA BY EARLY ON MON. DID NOT SPEND MUCH TIME ON FG CHCS FOR
TONITE...BUT WITH WINDS PICKING UP THERE APPEARS TO BE LITTLE CHC OF
THAT ANYWAYS.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING FOR VTZ016>018 FROM 7 PM SUNDAY TO 7 AM
MONDAY.
...WIND ADVISORY FOR VTZ001>011-019 FROM 7 PM SUNDAY TO 1 PM
MONDAY.
NY...HIGH WIND WARNING FOR NYZ026-027-029>031-034-087 UNTIL 7 AM
MONDAY.
...WIND ADVISORY FOR NYZ028-035 FROM 7 PM SUNDAY TO 1 PM MONDAY.
&&
SHORT TERM...SLW
LONG TERM...MURRAY
AVIATION...MURRAYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 621 AM EST SUN NOV 6 2005 NYZ026>031-034-035-087-VTZ001-002-005-009-016>018-071130- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- 621 AM EST SUN NOV 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF NORTHERN NEW YORK...EAST TO THE WESTERN SLOPES OF THE GREEN MOUNTAINS IN VERMONT. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT. A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON WITH... WINDS UP TO 40 MILES PER HOUR. THUNDERSTORMS LATER THIS AFTERNOON AND EVENING COULD RESULT IN STRONGER WINDS IF THEY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINDS WILL GRADUALLY DIMINISH TO 20 TO 30 MILES PER HOUR ON MONDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...BUT THEY SHOULD BE PREPARED TO REPORT STRONG WINDS OR DAMAGE LATER TODAY. VTZ003-004-006>008-010>012-019-071130- ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE- WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND- 621 AM EST SUN NOV 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST VERMONT...AS WELL AS RUTLAND AND WINDSOR COUNTIES. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT. A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON WITH... WINDS UP TO 35 MILES PER HOUR. THUNDERSTORMS LATER THIS AFTERNOON AND EVENING COULD RESULT IN STRONGER WINDS IF THEY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINDS WILL GRADUALLY DIMINISH TO 20 TO 30 MILES PER HOUR ON MONDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...BUT THEY SHOULD BE PREPARED TO REPORT STRONG WINDS OR DAMAGE LATER TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 133 PM EST SUN NOV 6 2005 NYZ026-087-061930- NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE- AT 122 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM AROUND 50 MILES WEST OF CHIPPEWA BAY...MOVING NORTHEAST AT 55 MPH. THESE STRONG THUNDERSTORMS WILL BE NEAR CHIPPEWA BAY BY 210 PM...NEAR OGDENSBURG AND GOUVERNEUR BY 220 PM...AND NEAR RICHVILLE BY 230 PM. THESE STORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. WIND GUSTS IN EXCESS OF 40 MPH OR HIGHER MAY ACCOMPANY THESE STORMS. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE BEFORE THESE STORMS APPROACH. MURRAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 225 PM EST SUN NOV 6 2005 NYZ026-027-029-030-087-062030- NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- AT 217 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM AROUND 20 MILES NORTHWEST OF MORRISTOWN TO AROUND 45 MILES SOUTH OF FOWLER IN NEW YORK STATE...MOVING NORTHEAST AT AROUND 55 MPH. THESE STRONG STORMS WILL BE NEAR RICHVILLE...OGDENSBURG BY 240 PM...NEAR SOUTH EDWARDS...RENSSELAER FALLS BY 250 PM...NEAR WADDINGTON...STAR LAKE BY 3 PM...NEAR HORSESHOE LAKE...WEST POTSDAM BY 310 PM...AND NEAR TUPPER LAKE AND PIERCEFIELD BY 320 PM. THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. STRONG WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THESE STORMS. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE BEFORE THESE THUNDERSTORMS APPROACH. MURRAY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
545 PM EST SUN NOV 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG DE KALB 44.50N 75.35W
11/06/2005 ST. LAWRENCE NY LAW ENFORCEMENT
TREES AND POWERLINES DOWN
0516 PM TSTM WND DMG POTSDAM 44.67N 74.99W
11/06/2005 ST. LAWRENCE NY LAW ENFORCEMENT
TREES AND POWERLINES DOWN
&&
SLWThe Ft Drum radar (KTYX), 104 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485680, 5485681, 5485683, 5485682.